• Previous Article
    Global stability for SIR and SIRS models with nonlinear incidence and removal terms via Dulac functions
  • DCDS-B Home
  • This Issue
  • Next Article
    Irreducibility and strong Feller property for stochastic evolution equations in Banach spaces
June  2016, 21(4): 1079-1099. doi: 10.3934/dcdsb.2016.21.1079

On the spectral stability of standing waves of the one-dimensional $M^5$-model

1. 

Departamento de Matemáticas y Mecánica, Instituto de Investigaciones en Matemáticas Aplicadas y en Sistemas, Universidad Nacional Autónoma de México, Apdo. Postal 20-726, C.P. 01000 México D.F., Mexico, Mexico

Received  April 2015 Revised  November 2015 Published  March 2016

We consider the spectral stability problem for a family of standing pulse and wave front solutions to the one-dimensional version of the $M^5$-model formulated by Hillen [T. Hillen, $M^5$ mesoscopic and macroscopic models for mesenchymal motion, J. Math. Biol., 53 (2006), 585--616], to describe the mesenchymal cell motion inside tissue. The stability analysis requires the definition of spectrum, which is divided into two disjoint sets: the point spectrum and the essential spectrum. Under this partition the eigenvalue zero belongs to the essential spectrum and not to the point spectrum. By excluding the eigenvalue zero we can bring the spectral problem into an equivalent scalar quadratic eigenvalue problem. This leads, naturally, to deduce the existence of a negative eigenvalue which also turns out to belong to the essential spectrum. Beyond this result, the scalar formulation enables us to use the integrated equation technique to establish, via energy methods, that the point spectrum is empty. Our main result is that the family of standing waves is spectrally stable. To prove it, we go back to the original scalar problem and show that the rest of the essential spectrum is a subset of the open left-half complex plane.
Citation: Salvador Cruz-García, Catherine García-Reimbert. On the spectral stability of standing waves of the one-dimensional $M^5$-model. Discrete & Continuous Dynamical Systems - B, 2016, 21 (4) : 1079-1099. doi: 10.3934/dcdsb.2016.21.1079
References:
[1]

J. Alexander, R. Gardner and C. K. R. T. Jones, A topological invariant arising in the stability analysis of travelling waves,, J. Reine Angew. Math., 410 (1990), 167.   Google Scholar

[2]

G. Flores and R. G. Plaza, Stability of post-fertilization traveling waves,, J. Differential Equations, 247 (2009), 1529.  doi: 10.1016/j.jde.2009.05.007.  Google Scholar

[3]

P. Friedl and K. Wolf, Tumor cell invasion and migration: Diversity and escape mechanisms,, Nat. Rev. Cancer, 3 (2003), 362.   Google Scholar

[4]

A. Ghazaryan and C. K. R. T. Jones, On the stability of high lewis number combustion fronts,, Discrete Contin. Dyn. Sys. A., 24 (2009), 809.  doi: 10.3934/dcds.2009.24.809.  Google Scholar

[5]

J. Goodman, Nonlinear asymptotic stability of viscous shock profiles for conservation laws,, Arch. Rational Mech. Anal., 95 (1986), 325.  doi: 10.1007/BF00276840.  Google Scholar

[6]

T. Hillen, $M^5$ mesoscopic and macroscopic models for mesenchymal motion,, J. Math Biol., 53 (2006), 585.  doi: 10.1007/s00285-006-0017-y.  Google Scholar

[7]

T. Hillen, P. Hinow and Z. A. Wang, Mathematical analysis of a kinetic model for cell movement in network tissues,, Discrete Contin. Dyn. Sys. B., 14 (2010), 1055.  doi: 10.3934/dcdsb.2010.14.1055.  Google Scholar

[8]

J. Humpherys, On the shock wave spectrum for isentropic gas dynamics with capillarity,, J. Differential Equations, 246 (2009), 2938.  doi: 10.1016/j.jde.2008.07.028.  Google Scholar

[9]

J. Humpherys, Spectral Energy Methods and the Stability of Shock Waves,, Ph.D thesis, (2002).   Google Scholar

[10]

T. Kapitula and K. Promislow, Spectral and Dynamical Stability of Nonlinear Waves,, Springer, (2013).  doi: 10.1007/978-1-4614-6995-7.  Google Scholar

[11]

K. J. Painter, Modelling cell migration strategies in the extracellular matrix,, J. Math. Biol., 58 (2009), 511.  doi: 10.1007/s00285-008-0217-8.  Google Scholar

[12]

K. J. Palmer, Exponential dichotomies and transversal homoclinic points,, J. Differential Equations, 55 (1984), 225.  doi: 10.1016/0022-0396(84)90082-2.  Google Scholar

[13]

K. J. Palmer, Exponential dichotomies and Freholm operators,, Proc. Amer. Math. Soc., 104 (1988), 149.  doi: 10.1090/S0002-9939-1988-0958058-1.  Google Scholar

[14]

R. L. Pego and M. I. Weinstein, Asymptotic stability of solitary waves,, Commun. Math. Phys., 164 (1994), 305.  doi: 10.1007/BF02101705.  Google Scholar

[15]

R. G. Plaza and K. Zumbrun, An Evans function approach to spectral stability of small-amplitude shock profiles,, Discr. and Cont. Dynam. Syst., 10 (2004), 885.  doi: 10.3934/dcds.2004.10.885.  Google Scholar

[16]

J. Rottmann-Matthes, Linear stability of traveling waves in first-order hyperbolic PDEs,, J. Dyn. Diff. Equat., 23 (2011), 365.  doi: 10.1007/s10884-011-9216-3.  Google Scholar

[17]

J. Rottmann-Matthes, Stability and freezing of nonlinear waves in first-order hyperbolic PDEs,, J. Dyn. Diff. Equat., 24 (2012), 341.  doi: 10.1007/s10884-012-9241-x.  Google Scholar

[18]

B. Sandstede, Stability of travelling waves,, in Handbook of Dynamical Systems (ed. B. Fiedler), 2 (2002), 983.  doi: 10.1016/S1874-575X(02)80039-X.  Google Scholar

[19]

B. Sandstede and A. Scheel, Absolute and convective instabilities of waves on unbounded and large bounded domains,, Physica D, 145 (2000), 233.  doi: 10.1016/S0167-2789(00)00114-7.  Google Scholar

[20]

Z. A. Wang, T. Hillen and M. Li, Mesenchymal motion models in one dimension,, SIAM J. Appl. Math., 69 (2008), 375.  doi: 10.1137/080714178.  Google Scholar

[21]

K. Wolf, I. Mazo, H. Leung, K. Engelke, U. H. von Andrian, E. I. Deryugina, A. Y. Strongin, E.-B. Bröcker and P. Friedl, Compensation mechanism in tumor cell migration: Mesenchymal-amoeboid transition after blocking of pericellular proteolysis,, J. Cell Biol., 160 (2003), 267.  doi: 10.1083/jcb.200209006.  Google Scholar

[22]

Y. Wu and X. Xing, Stability of traveling waves with critical speeds for $p$-degree Fisher-type equations,, Discrete Contin. Dyn. Sys., 20 (2008), 1123.  doi: 10.3934/dcds.2008.20.1123.  Google Scholar

[23]

K. Zumbrun, Stability and dynamics of viscous shock waves,, in Nonlinear Conservation Laws and Applications (eds. A. Bressan et al.), 153 (2011), 123.  doi: 10.1007/978-1-4419-9554-4_5.  Google Scholar

[24]

K. Zumbrun, Stability of large-amplitude shock waves of compressible Navier-Stokes equations,, in Handbook of Mathematical Fluid Dynamics (eds. S. Friedlander and D. Serre), 3 (2004), 311.   Google Scholar

show all references

References:
[1]

J. Alexander, R. Gardner and C. K. R. T. Jones, A topological invariant arising in the stability analysis of travelling waves,, J. Reine Angew. Math., 410 (1990), 167.   Google Scholar

[2]

G. Flores and R. G. Plaza, Stability of post-fertilization traveling waves,, J. Differential Equations, 247 (2009), 1529.  doi: 10.1016/j.jde.2009.05.007.  Google Scholar

[3]

P. Friedl and K. Wolf, Tumor cell invasion and migration: Diversity and escape mechanisms,, Nat. Rev. Cancer, 3 (2003), 362.   Google Scholar

[4]

A. Ghazaryan and C. K. R. T. Jones, On the stability of high lewis number combustion fronts,, Discrete Contin. Dyn. Sys. A., 24 (2009), 809.  doi: 10.3934/dcds.2009.24.809.  Google Scholar

[5]

J. Goodman, Nonlinear asymptotic stability of viscous shock profiles for conservation laws,, Arch. Rational Mech. Anal., 95 (1986), 325.  doi: 10.1007/BF00276840.  Google Scholar

[6]

T. Hillen, $M^5$ mesoscopic and macroscopic models for mesenchymal motion,, J. Math Biol., 53 (2006), 585.  doi: 10.1007/s00285-006-0017-y.  Google Scholar

[7]

T. Hillen, P. Hinow and Z. A. Wang, Mathematical analysis of a kinetic model for cell movement in network tissues,, Discrete Contin. Dyn. Sys. B., 14 (2010), 1055.  doi: 10.3934/dcdsb.2010.14.1055.  Google Scholar

[8]

J. Humpherys, On the shock wave spectrum for isentropic gas dynamics with capillarity,, J. Differential Equations, 246 (2009), 2938.  doi: 10.1016/j.jde.2008.07.028.  Google Scholar

[9]

J. Humpherys, Spectral Energy Methods and the Stability of Shock Waves,, Ph.D thesis, (2002).   Google Scholar

[10]

T. Kapitula and K. Promislow, Spectral and Dynamical Stability of Nonlinear Waves,, Springer, (2013).  doi: 10.1007/978-1-4614-6995-7.  Google Scholar

[11]

K. J. Painter, Modelling cell migration strategies in the extracellular matrix,, J. Math. Biol., 58 (2009), 511.  doi: 10.1007/s00285-008-0217-8.  Google Scholar

[12]

K. J. Palmer, Exponential dichotomies and transversal homoclinic points,, J. Differential Equations, 55 (1984), 225.  doi: 10.1016/0022-0396(84)90082-2.  Google Scholar

[13]

K. J. Palmer, Exponential dichotomies and Freholm operators,, Proc. Amer. Math. Soc., 104 (1988), 149.  doi: 10.1090/S0002-9939-1988-0958058-1.  Google Scholar

[14]

R. L. Pego and M. I. Weinstein, Asymptotic stability of solitary waves,, Commun. Math. Phys., 164 (1994), 305.  doi: 10.1007/BF02101705.  Google Scholar

[15]

R. G. Plaza and K. Zumbrun, An Evans function approach to spectral stability of small-amplitude shock profiles,, Discr. and Cont. Dynam. Syst., 10 (2004), 885.  doi: 10.3934/dcds.2004.10.885.  Google Scholar

[16]

J. Rottmann-Matthes, Linear stability of traveling waves in first-order hyperbolic PDEs,, J. Dyn. Diff. Equat., 23 (2011), 365.  doi: 10.1007/s10884-011-9216-3.  Google Scholar

[17]

J. Rottmann-Matthes, Stability and freezing of nonlinear waves in first-order hyperbolic PDEs,, J. Dyn. Diff. Equat., 24 (2012), 341.  doi: 10.1007/s10884-012-9241-x.  Google Scholar

[18]

B. Sandstede, Stability of travelling waves,, in Handbook of Dynamical Systems (ed. B. Fiedler), 2 (2002), 983.  doi: 10.1016/S1874-575X(02)80039-X.  Google Scholar

[19]

B. Sandstede and A. Scheel, Absolute and convective instabilities of waves on unbounded and large bounded domains,, Physica D, 145 (2000), 233.  doi: 10.1016/S0167-2789(00)00114-7.  Google Scholar

[20]

Z. A. Wang, T. Hillen and M. Li, Mesenchymal motion models in one dimension,, SIAM J. Appl. Math., 69 (2008), 375.  doi: 10.1137/080714178.  Google Scholar

[21]

K. Wolf, I. Mazo, H. Leung, K. Engelke, U. H. von Andrian, E. I. Deryugina, A. Y. Strongin, E.-B. Bröcker and P. Friedl, Compensation mechanism in tumor cell migration: Mesenchymal-amoeboid transition after blocking of pericellular proteolysis,, J. Cell Biol., 160 (2003), 267.  doi: 10.1083/jcb.200209006.  Google Scholar

[22]

Y. Wu and X. Xing, Stability of traveling waves with critical speeds for $p$-degree Fisher-type equations,, Discrete Contin. Dyn. Sys., 20 (2008), 1123.  doi: 10.3934/dcds.2008.20.1123.  Google Scholar

[23]

K. Zumbrun, Stability and dynamics of viscous shock waves,, in Nonlinear Conservation Laws and Applications (eds. A. Bressan et al.), 153 (2011), 123.  doi: 10.1007/978-1-4419-9554-4_5.  Google Scholar

[24]

K. Zumbrun, Stability of large-amplitude shock waves of compressible Navier-Stokes equations,, in Handbook of Mathematical Fluid Dynamics (eds. S. Friedlander and D. Serre), 3 (2004), 311.   Google Scholar

[1]

Aslihan Demirkaya, Panayotis G. Kevrekidis, Milena Stanislavova, Atanas Stefanov. Spectral stability analysis for standing waves of a perturbed Klein-Gordon equation. Conference Publications, 2015, 2015 (special) : 359-368. doi: 10.3934/proc.2015.0359

[2]

Reika Fukuizumi. Stability and instability of standing waves for the nonlinear Schrödinger equation with harmonic potential. Discrete & Continuous Dynamical Systems - A, 2001, 7 (3) : 525-544. doi: 10.3934/dcds.2001.7.525

[3]

François Genoud. Existence and stability of high frequency standing waves for a nonlinear Schrödinger equation. Discrete & Continuous Dynamical Systems - A, 2009, 25 (4) : 1229-1247. doi: 10.3934/dcds.2009.25.1229

[4]

Jonathan E. Rubin. A nonlocal eigenvalue problem for the stability of a traveling wave in a neuronal medium. Discrete & Continuous Dynamical Systems - A, 2004, 10 (4) : 925-940. doi: 10.3934/dcds.2004.10.925

[5]

Willem M. Schouten-Straatman, Hermen Jan Hupkes. Nonlinear stability of pulse solutions for the discrete FitzHugh-Nagumo equation with infinite-range interactions. Discrete & Continuous Dynamical Systems - A, 2019, 39 (9) : 5017-5083. doi: 10.3934/dcds.2019205

[6]

Yannan Liu, Linfen Cao. Lifespan theorem and gap lemma for the globally constrained Willmore flow. Communications on Pure & Applied Analysis, 2014, 13 (2) : 715-728. doi: 10.3934/cpaa.2014.13.715

[7]

Bruno Colbois, Alexandre Girouard. The spectral gap of graphs and Steklov eigenvalues on surfaces. Electronic Research Announcements, 2014, 21: 19-27. doi: 10.3934/era.2014.21.19

[8]

Damien Thomine. A spectral gap for transfer operators of piecewise expanding maps. Discrete & Continuous Dynamical Systems - A, 2011, 30 (3) : 917-944. doi: 10.3934/dcds.2011.30.917

[9]

Alex H. Ardila. Stability of standing waves for a nonlinear SchrÖdinger equation under an external magnetic field. Communications on Pure & Applied Analysis, 2018, 17 (1) : 163-175. doi: 10.3934/cpaa.2018010

[10]

Reika Fukuizumi, Louis Jeanjean. Stability of standing waves for a nonlinear Schrödinger equation wdelta potentialith a repulsive Dirac. Discrete & Continuous Dynamical Systems - A, 2008, 21 (1) : 121-136. doi: 10.3934/dcds.2008.21.121

[11]

Jun-ichi Segata. Initial value problem for the fourth order nonlinear Schrödinger type equation on torus and orbital stability of standing waves. Communications on Pure & Applied Analysis, 2015, 14 (3) : 843-859. doi: 10.3934/cpaa.2015.14.843

[12]

Riccardo Adami, Diego Noja, Cecilia Ortoleva. Asymptotic stability for standing waves of a NLS equation with subcritical concentrated nonlinearity in dimension three: Neutral modes. Discrete & Continuous Dynamical Systems - A, 2016, 36 (11) : 5837-5879. doi: 10.3934/dcds.2016057

[13]

Aslihan Demirkaya, Milena Stanislavova. Numerical results on existence and stability of standing and traveling waves for the fourth order beam equation. Discrete & Continuous Dynamical Systems - B, 2019, 24 (1) : 197-209. doi: 10.3934/dcdsb.2018097

[14]

Peter Howard, Bongsuk Kwon. Spectral analysis for transition front solutions in Cahn-Hilliard systems. Discrete & Continuous Dynamical Systems - A, 2012, 32 (1) : 125-166. doi: 10.3934/dcds.2012.32.125

[15]

Giuseppe Maria Coclite, Lorenzo di Ruvo. Discontinuous solutions for the generalized short pulse equation. Evolution Equations & Control Theory, 2019, 8 (4) : 737-753. doi: 10.3934/eect.2019036

[16]

Jong-Shenq Guo, Hirokazu Ninomiya, Chin-Chin Wu. Existence of a rotating wave pattern in a disk for a wave front interaction model. Communications on Pure & Applied Analysis, 2013, 12 (2) : 1049-1063. doi: 10.3934/cpaa.2013.12.1049

[17]

Bopeng Rao, Laila Toufayli, Ali Wehbe. Stability and controllability of a wave equation with dynamical boundary control. Mathematical Control & Related Fields, 2015, 5 (2) : 305-320. doi: 10.3934/mcrf.2015.5.305

[18]

Alexandre Cornet. Mathematical modelling of cardiac pulse wave reflections due to arterial irregularities. Mathematical Biosciences & Engineering, 2018, 15 (5) : 1055-1076. doi: 10.3934/mbe.2018047

[19]

Sébastien Gouëzel. An interval map with a spectral gap on Lipschitz functions, but not on bounded variation functions. Discrete & Continuous Dynamical Systems - A, 2009, 24 (4) : 1205-1208. doi: 10.3934/dcds.2009.24.1205

[20]

Jean-Pierre Conze, Y. Guivarc'h. Ergodicity of group actions and spectral gap, applications to random walks and Markov shifts. Discrete & Continuous Dynamical Systems - A, 2013, 33 (9) : 4239-4269. doi: 10.3934/dcds.2013.33.4239

2018 Impact Factor: 1.008

Metrics

  • PDF downloads (13)
  • HTML views (0)
  • Cited by (0)

[Back to Top]